Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 236, NWS North Platte, NE

September 8, 1997Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 8, 1997, 3:14 PM CDT for Holt County, Nebraska. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 1997, 3:14 PM CDT (20:14 UTC)
Expired
Sep 8, 1997, 4:15 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Holt County, NE

What was reported inside it

TimeReportWhereRemark
Sep 8, 3:30 PM CDTHail 0.75O Neill, NESeveral hundred acres of corn and beans were damaged by the hail.
Sep 8, 3:55 PM CDTHail 1O Neill, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 082016 RRA
SVRLBF
NEC089-082115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
314 PM CDT MON SEP 8 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...NORTHEASTERN HOLT COUNTY
 
AT 313 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 15 MILES NORTH OF O NEILL MOVING SOUTH SOUTHEAST AT
15 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED TO BE
NEAR 10 MILES EAST OF O NEILL BY 350 PM CDT
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:28 PM CDT, 46 minutes earlier.

Area forecast discussion, Sep 8, 2:28 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
225 PM CDT MON SEP 8 1997

TSRA CHANCES THE MAIN CONCERN IN THE SHORT TERM...THEN CLOUDS/TEMPS

18Z SFC ANALYSIS HAD COLD FRONT FROM LOW IN WRN MN SWWD TO YKN TO NEAR
BFF. ALSO A WEAK N TO S SFC TROF BETWEEN OGA AND LBF WHICH EXTENDS INTO
WRN KS. TSRA DEVELOPING ALREADY IN ERN SD ALONG FRONT AND ALSO IN AREA
OF UPPER LEVEL DIVERGENCE...WHICH WILL PLAY A ROLE IN TSRA FORECASTING
TONIGHT. OTHERWISE SOME VIRGA FROM ACC IN WC NEBRASKA IN AREA OF
ISENTROPIC LIFT FROM 312-315 K. ADAP SAC CHART SHOWING GOOD PRESSURE
RISES BEHIND THE FRONT IN WRN SD SO WILL EXPECT THE FRONT TO CONTINUE
PLUNGING SWD.  ...QUICK LOOK OUTSIDE SHOWS TCU DEVELOPING ALONG FRONT
...PROBABLY JUST S OF VTN...

MODELS SIMILAR WITH THE FIRST 24 HR PERIOD AT LEAST...IN BRINGING
STRONG SHORTWAVE ACROSS THE ERN DAKOTAS INTO NE NEBRASKA BY 12Z TUE.
MODELS DIFFER SOME IN THIER PLACEMENT OF BEST UPPER LEVEL DIVERGENCE BY
TONIGHT...WITH THE ETA SEEMING A BIT OVERDONE...BUT GENERALLY IN THE
RIGHT AREA BASED ON MORNING UPPER AIR ANALYSIS. GOOD FRONTOGENETIC
FORCING INDICATED IN GRIDDED DATA AS WELL WITH THE FRONT ALONG WITH ETA
SHOWING GOOD MOISTURE FLUX CONVERGENCE. THE MAIN QUESTION IS WHERE BEST
POTENTIAL FOR SVR WILL BE. UPPER LEVEL DYNAMICS AND DEEPEST MOISTURE
LIES E OF A LINE FROM ANW TO MCK...BUT YET BEST NEAR SFC CONVERGENCE
LOCATED IN AN AREA FROM LBF TO VTN. AS UPPER LEVELS COOL WOULD EXPECT
SOME HAIL POSSIBLE...BUT IF CONVECTION CONTINUES TO FIRE ALONG FRONT
WITH GOOD MID LEVEL JET COMING INTO AREA...WOULD EXPECT SOME POTENTIAL
FOR DAMAGING WIND AS WELL. FRONT SHOULD BE THRU CWA BY MIDNIGHT...WITH
UPSLOPE FLOW AND UPPER LEVEL FORCING PROVIDING SOME LIFT FOR SHRA
OVERNIGHT.

CHALLENGE THEN BECOMES TEMPS IN OUTER PERIODS. EXPECTED TO SEE A DECK
OF LOW SC BEHIND THE FRONT INTO ND BY NOW...BUT NOTHING AS OF YET. WILL
COUNT ON CLOUDINESS THRU THE NIGHT MOST AREAS. CLOUDS SHOULD LINGER
THRU THE MORNING MOST AREAS AS WELL...BUT SHOULD CLEAR OUT IN NORTHERN
ZONES BY EARLY AFTERNOON. AM A BIT PESSIMISTIC ABOUT CLEARING IN THE SW
TUESDAY BASED ON UPSLOPE FLOW SO WILL STICK WITH MC THERE. GOOD COLD
AIR ADVECTION BEHIND THE FRONT AND WILL GENERALLY STICK AOB FAN
MAXES...ESPECIALLY SINCE NGM LIKES TO WARM THINGS UP TOO FAST. POPS
WILL BE BOOSTED A TAD MOST AREAS TONIGHT. WEDNESDAY LOOKS MAINLY SUNNY.

CCF
LBF EB 053/073 046/078 049 6942-
OGA EB 054/071 047/079 050 6942-b
IML EB 054/072 048/079 050 6942-
VTN BE 051/074 045/080 049 6931-
ONL BE 054/074 048/080 052 6931-

STOPPKOTTE

In the hours before

Special weather statement, Sep 8, 11:01 AM CDT, 4 hours 13 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-091200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1100 AM CDT (1000 AM MDT) MON SEP 8 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
TONIGHT ACROSS PARTS OF SOUTHWEST NEBRASKA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A SMALL PORTION OF
SOUTHWEST NEBRASKA...WEST OF A LINE FROM CHAPPELL TO NORTH PLATTE TO
HAYES CENTER. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE
REMAINDER OF THE OUTLOOK AREA BY THIS AFTERNOON INTO TONIGHT...BUT ONLY
THOSE IN SOUTHWEST NEBRASKA ARE EXPECTED TO HAVE THE POTENTIAL TO
REACH SEVERE LIMITS.

A COLD FRONT WILL PUSH SOUTH INTO THE NORTHERN PORTION OF THE AREA BY
AFTERNOON. DURING THE DAY...AFTERNOON HEATING WILL DESTABILIZE THE
ATMOSPHERE ACROSS THE AREA. AS THE FRONT MEETS THIS UNSTABLE
AIR...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP INITIALLY ALONG
AND AHEAD OF THE FRONT. DEEP MOISTURE NEEDED FOR SEVERE THUNDERSTORM
DEVELOPMENT WILL BE LIMITED ACROSS THE AREA...WITH THE BEST MOISTURE
LIKELY RESIDING OVER SOUTHWEST NEBRASKA WHERE ISOLATED SEVERE STORMS
WILL BE POSSIBLE. THE MAIN THREAT FOR SEVERE WEATHER WILL BE LARGE HAIL
AND DAMAGING WINDS.

THE FRONT WILL CONTINUE TO PUSH SOUTH ACROSS THE AREA DURING THE EVENING
AND SHOULD BE THROUGH MOST OF THE AREA BY MIDNIGHT. THIS WILL ALLOW MORE
STABLE AIR TO FILTER INTO THE REGION WHICH SHOULD SERVE TO INHIBIT
THUNDERSTORM DEVELOPMENT...HOWEVER SHOWERS WILL STILL BE POSSIBLE INTO
THE OVERNIGHT HOURS.

STOPPKOTTE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:16 PM CDTSevere Thunderstorm WarningLBFBrown64 min
Sep 8, 3:41 PM CDTSevere Thunderstorm WarningLBFHolt64 min
Sep 8, 4:10 PM CDTSevere Thunderstorm WarningLBFBoyd60 min
Sep 8, 4:23 PM CDTSevere Thunderstorm WarningLBFCherry62 min
Sep 8, 4:28 PM CDTSevere Thunderstorm WarningLBFBrown62 min
Sep 8, 4:33 PM CDTSevere Thunderstorm WarningLBFRock62 min
Sep 8, 4:45 PM CDTSevere Thunderstorm WarningLBFHolt65 min
Sep 8, 5:21 PM CDTSevere Thunderstorm WarningLBFWheeler64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.